Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 90, NWS El Paso, TX

July 5, 2017Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jul 5, 2017, 2:07 PM MDT for Otero County, New Mexico. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2017, 2:07 PM MDT (20:07 UTC)
Expired
Jul 5, 2017, 2:45 PM MDT
In force
38 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Otero County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
2255 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

070 
WUUS54 KEPZ 052007
SVREPZ
NMC035-052045-
/O.NEW.KEPZ.SV.W.0090.170705T2007Z-170705T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
207 PM MDT WED JUL 5 2017

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  Northwestern Otero County in south central New Mexico...

* Until 245 PM MDT

* At 206 PM MDT, a severe thunderstorm was located 5 miles north of
  Bent, or 7 miles northwest of Mescalero, moving southwest at 10
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Alamogordo...
  Tularosa...
  Bent...
  and La Luz.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3334 10591 3323 10574 3296 10592 3317 10618
TIME...MOT...LOC 2006Z 037DEG 10KT 3323 10588 

HAIL...1.00IN
WIND...60MPH
 
$$

LANEY
1 follow-up statement
410 
WWUS54 KEPZ 052040
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
240 PM MDT WED JUL 5 2017

NMC035-052048-
/O.EXP.KEPZ.SV.W.0090.000000T0000Z-170705T2045Z/
Otero NM-
240 PM MDT WED JUL 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OTERO COUNTY WILL
EXPIRE AT 245 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

Additional storms are increasing to the immediate north of this area 
and may warrant additional warnings in the near future.

LAT...LON 3334 10591 3323 10574 3296 10592 3317 10618
TIME...MOT...LOC 2038Z 037DEG 10KT 3318 10593 

$$

LANEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:06 AM MDT, 10 hours 1 minute earlier.

Area forecast discussion, Jul 5, 4:06 AM MDT, 10 hours 1 minute before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
406 AM MDT Wed Jul 5 2017

.SYNOPSIS...
High pressure aloft will keep afternoon temperatures above normal
into the weekend, though today will be not quite as hot as Tuesday
due to an influx of low level moisture and some cloudiness. A few
thunderstorms will be possible mainly east of the Rio Grande this
afternoon and evening. Storm chances will drop off Friday before
picking up somewhat Sunday into next week. However, high pressure
aloft will be enough of an influence to limit the number of
storms.

&&

.DISCUSSION...
The pesky and persistent upper high has drifted northward somewhat
with its center over the Four Corners area, but its axis extends
southward over our area to make thunderstorm development difficult
and any successful storms on the wimpy side. However, a weak
upper low over Arkansas has encouraged the development of some
healthy storm clusters in the plains overnight. We already have a
weak east-west surface pressure gradient in place but outflows
from those storms has enhanced this flow. Thus additional low
level moisture expected to advect in from the east today. this
could be just what we need to increase the number of storms mainly
along and east of the Rio Grande for a day. We could even struggle
to reach 100 in the lowlands if this takes place.

Unfortunately the upper high strengthens some Thursday which will
likely limit storms to the mountains Thursday and Friday, possibly
into Saturday and make triple digits easier to attain in the
lowlands. Yes, we will still have low level southeast flow keeping
some moisture moving in, but not enough to overcome that sinking
air aloft for storm development most locations.

The computer models have been advertising for quite some time an
eventual slight weakening of the upper high with its axis
elongating more east-west and lying to our north. This would allow
some mid level moisture into the area from the east instead of
drier continental air from the northeast. Still not an ideal
monsoon pattern which would be deep southerly flow (quite moist),
but still a step in the right direction. The only problem is the
models keep delaying this process --- it always seems to be out at
day 4 or 5 in the forecast instead of getting closer in time. But
I'll take the bait again and go with a modest increase in storm
coverage from Sunday into next week along with temps not quite as
hot (closer to normal).

&&

.AVIATION...Valid 05/12Z-06/12Z... VFR conditions through period
with P6SM FEW-SCT100-120 SCT-BKN200- 250. Isold VRB25G40KTS 3SM
-TSRA BKN050-070 mainly over mountains but a few onto the lowlands
 after 18Z. Winds SE AOB 12KTS except near storms.

&&

.FIRE WEATHER...
Upper ridge will strengthen over the Rockies and Four Corners region
over the next couple of days. A brief push of moist flow from the
southeast will increase storm coverage east of the Rio grande
today before backing off Thursday. Then moisture will again
increase over the area under easterly flow with with increasing
thunderstorm chances by Sunday. Temperatures will start to fall
back to near normal on the weekend with slightly higher
humidities. Winds will not be a concern through the period except
near thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                100  74 101  74 /  20  10   0   0
Sierra Blanca           96  69  97  69 /  30  20  10   0
Las Cruces              99  70 100  70 /  10  10   0   0
Alamogordo              97  67  99  68 /  20  20   0   0
Cloudcroft              79  52  81  52 /  40  20  20  10
Truth or Consequences   99  70 101  71 /  10  20   0   0
Silver City             95  64  96  65 /  20  20  20  20
Deming                 101  68 102  69 /   0  20   0   0
Lordsburg              100  67 102  69 /   0  10  10  10
West El Paso Metro      98  74 101  74 /  20  10   0   0
Dell City               98  68  99  69 /  30  20  10   0
Fort Hancock           100  72 101  72 /  30  20  10   0
Loma Linda              95  69  96  69 /  30  20   0   0
Fabens                 100  71 101  71 /  20  20   0   0
Santa Teresa            99  71 100  71 /  20  10   0   0
White Sands HQ          98  72 100  72 /  20  20   0   0
Jornada Range           99  68 100  69 /  20  20   0   0
Hatch                   99  68 103  69 /  10  20   0   0
Columbus               102  72 103  71 /   0  20   0   0
Orogrande               99  70 100  71 /  20  20   0   0
Mayhill                 87  56  88  57 /  40  20  20  10
Mescalero               88  55  90  56 /  40  20  20  10
Timberon                87  56  88  56 /  40  20  20  10
Winston                 93  61  95  61 /  20  20  20  20
Hillsboro               98  64  99  65 /  10  20   0  10
Spaceport               99  67 101  68 /  10  20   0   0
Lake Roberts            95  55  96  56 /  20  20  20  20
Hurley                  96  64  98  64 /  10  20  10  10
Cliff                   98  61 101  62 /  10  10  20  20
Mule Creek              97  61 100  67 /   0  10  20  40
Faywood                 97  64  98  63 /  10  20   0  20
Animas                 100  69 102  69 /  10  10  20  10
Hachita                101  68 102  68 /   0  20  10  10
Antelope Wells          99  68 101  68 /  20  20  20  20
Cloverdale              96  65  99  67 /  20  20  20  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

01 Fausett
Hazardous weather outlook, Jul 5, 1:00 PM MDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
100 PM MDT Wed Jul 5 2017

NMZ401>417-TXZ418>424-061900-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
100 PM MDT Wed Jul 5 2017

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...This Afternoon and Tonight
There will be afternoon and evening thunderstorms today. Storms
are expected to be more numerous east and more limited west.
Isolated storms western lowlands in the afternoon...scattered
storms over area mountains, as well as scattered coverage over the
central and eastern lowlands late afternoon, into the evening
hours. Some storms could produce some gusty outflow winds of 30
to 40 mph along with deadly lightning and brief moderate to heavy
rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday isolated to
scattered thunderstorm are expected each day. Best chances for
rain/storms look to shift toward the western areas of southern New
Mexico. Flood threat will be skewed to toward the western zones
where deeper moisture will be focused.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to call in reports of significant weather,
and weather effects, in real time to help the NWS facilitate
notification of the public to ongoing weather dangers.

In the hours before

Special weather statement, Jul 5, 1:27 PM MDT, 40 minutes before
Special Weather Statement
National Weather Service El Paso TX
127 PM MDT WED JUL 5 2017

NMZ412-414>417-052015-
Central Tularosa Basin NM-Otero Mesa NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
127 PM MDT WED JUL 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 215 PM
MDT...

At 126 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Sacramento, or 7 miles southeast of Cloudcroft,
moving southwest at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cloudcroft, Timberon, Sacramento, Mayhill, Sunspot, Weed and Bluff
Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3299 10573 3289 10547 3258 10564 3271 10592
TIME...MOT...LOC 1926Z 031DEG 9KT 3287 10565

LANEY

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 1:27 PM MDTSpecial Weather StatementEPZOtero48 min
Jul 5, 3:20 PM MDTSpecial Weather StatementEPZGrant40 min
Jul 5, 5:57 PM MDTSpecial Weather StatementEPZLuna48 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.